Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 99, NWS Grand Forks, ND

July 15, 2007Benson County, Eddy County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 15, 2007, 8:26 PM CDT for Benson County, Eddy County, North Dakota. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2007, 8:26 PM CDT (01:26 UTC)
Expired
Jul 15, 2007, 9:15 PM CDT
In force
49 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Benson County, ND, Eddy County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 113 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:45 PM CDTHAIL 0.888 Ese New Rockford, ND
Jul 15, 8:50 PM CDTHAIL 0.884 Nw Grace City, ND
Jul 15, 8:51 PM CDTHAIL 11 Ssw Grace City, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 5:49 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3065 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 160126
SVRFGF
NDC005-027-160215-
/O.NEW.KFGF.SV.W.0099.070716T0126Z-070716T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
826 PM CDT SUN JUL 15 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  CENTRAL EDDY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 2 MILES EAST OF FORT TOTTEN...OR 10 MILES SOUTH
  OF DEVILS LAKE...MOVING TO THE SOUTH AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BRANTFORD AT 900 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4802 9879 4800 9909 4720 9890 4725 9851

$$


DTR
1 follow-up statement
000 
WWUS53 KFGF 160209
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
909 PM CDT SUN JUL 15 2007

NDC005-027-160219-
/O.EXP.KFGF.SV.W.0099.000000T0000Z-070716T0215Z/
EDDY ND-BENSON ND-
909 PM CDT SUN JUL 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON AND
CENTRAL EDDY COUNTIES WILL EXPIRE AT 915 PM CDT...

AT 909 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF CENTRAL EDDY
AND SOUTHEASTERN BENSON COUNTIES. SO THE WARNING WILL BE ALLOWED TO
EXPIRE AT 915 PM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4802 9879 4800 9909 4720 9890 4725 9851

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:04 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 15, 3:04 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
304 PM CDT SUN JUL 15 2007

.SHORT TERM (TONIGHT THRU WED)...MAIN FORECAST CHALLENGE IN THE
IMMEDIATE SHORT TERM IS SEVERE POTENTIAL FOR THE EXTREME WEST PORTION
OF THE FORECAST AREA. LATEST SPC MESOANALYSIS IS SHOWING CAPES
RANGING FROM 500 TO 1500 AND LIFTED INDICES NOW IN THE NEG 3 TO
NEG 4 RANGE. THIS AREA HAS HEATED SIGNIFICANTLY MORE THAN REST OF
CWA...WHICH HAS HAD SIGNIFICANT CLOUD COVER AND PRECIP... WITH
TEMPS FALLING INTO THE MID 60S THIS AFTERNOON. THUS...THREAT
REMAINS FAR WEST. ADDITIONALLY...VGPS IN THE EXTREME NORTHWEST
PORTION OF THE CWA ARE AROUND 0.2...AND 0.3 VALUES SHOULD SHIFT
EAST. LCLS ARE LESS THAN 1000 FT ACROSS NORTHEASTERN NORTH
DAKOTA...SO TORNADIC ACTIVITY POTENTIAL NEEDS TO BE MONITORED
CLOSELY.

ELSEWHERE ACROSS THE FA...SHOWERY ACTIVITY WILL CONTINUE ACROSS
THE TIGHT H850 THETA E GRADIENT WELL INTO THE EVENING. MAIN
CHALLENGE WILL BE TOTAL RAINFALL AMOUNTS ACROSS MAINLY NORTHWEST
MINNESOTA. USED A BLEND OF PREVIOUS FORECAST QPF AND 12Z GFS
GUIDANCE...WITH 24 HOUR ACCUMULATION TOTALS RANGING FROM ONE THIRD
TO ONE HALF OF AN INCH ACROSS MOST OF THE MINNESOTA SIDE OF THE
FA. LOCALLY HIGHER AMOUNTS ARE CERTAINLY POSSIBLE IN HEAVIER
SHOWERS OR THUNDERSTORMS.

FOR THE REMAINDER OF THE SHORT TERM...NAM AND GFS ARE QUITE DIFFERENT
WITH SURFACE FEATURES AND TEMPS. GFS SHOWS A WAVE FORMING IN WESTERN
ALBERTA LATE TONIGHT...AND PUSHING SOUTHEAST INTO MONTANA AND ACROSS
SOUTH DAKOTA MONDAY INTO TUESDAY. GFS SHOWS SFC LOW DEVELOP AND PUSH
ACROSS SOUTH DAKOTA...WHILE NAM DROPS A 1018 MB HIGH DOWN INTO
EASTERN NORTH DAKOTA BY NOON MONDAY. NAM HAS A MUCH COOLER SOLUTION
WITH THE HIGH PRESSURE DROPPING IN. I LEANED MORE TOWARD THE GFS
SOLUTION AS I THINK THERE IS A GOOD POSSIBILITY OF THE WAVE IN WRN
ALBERTA FORMING AND KICKING OFF A SFC LOW TOMORROW. EVEN IF THE
NAM HIGH DOES DROP DOWN INTO NORTHERN MN...THE MAGNITUDE OF THE COOL
AIR IS LIKELY OVERDONE. WILL KEEP NEAR MAV GUIDANCE TEMPS FOR
REMAINDER OF PERIOD.

.LONG TERM (THU THROUGH SUN)...LONG RANGE MODELS REMAIN SIMILAR IN
REGARDS TO THE 500MB PATTERN...KEEPING THE MAIN RIDGE AXIS W OF THE
AREA. TIMING OF SHORTWAVES MOVING DOWNSTREAM OF THE RIDGE REMAINS TE
BIGGEST CHALLENGE. SURFACE HIGH PRESSURE REMAINS OVER THE AREA
THROUGH THE EXTENDED FORECAST. HOWEVER...UPPER LEVEL SHORTWAVES
RIDING DO TRY TO BRING A CHANCE FOR THUNDERSTORMS TO PARTS OF THE
AREA...ON THE EDGE OF THE HIGH...FOR THU INTO THU NIGHT. AS FAR AS
TEMPS...SHOULD REMAIN NEAR TO ABOVE NORMAL THROUGH THE EXTENDED
FORECAST.

&&

.AVIATION...VFR CIGS EXPECTED THROUGH MUCH OF THE EVENING WITH SCT
-SHRA AND ISOLATED -TSRA POSSIBLE...ESPECIALLY AT KGFK AND
KBJI...AND LATER INTO THE EVENING AT KFAR. ONCE TSRA THREAT
PASSES...GENERALLY BY 06Z TONIGHT...EXPECT CIGS TO SCT OUT BY
MORNING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/NG
Hazardous weather outlook, Jul 15, 6:27 AM CDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
627 AM CDT SUN JUL 15 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
627 AM CDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING GENERALLY FROM THE RED RIVER VALLEY WESTWARD. LARGE
HAIL...HIGH STRAIGHT LINE WINDS AND ISOLATED TORNADOES ARE
POSSIBLE IN THIS AREA FROM 3 PM TO MIDNIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE ACROSS PORTIONS
OF NORTHWESTERN AND NORTH CENTRAL MINNESOTA. LARGE HAIL IS THE
PRIMARY SEVERE WEATHER HAZARD IN THIS AREA. A LOW PRESSURE AREA
AND ASSOCIATED WARM FRONT WILL TRACK SOUTHWARD THROUGH CENTRAL
NORTH DAKOTA THIS AFTERNOON AND EVENING. THIS SYSTEM...IN
COMBINATION WITH A STRONG UPPER LEVEL DISTURBANCE...WILL ASSIST IN
SEVERE THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING. ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

BRAMER

In the hours before

Local storm report, Jul 15, 7:05 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
705 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             HOPE                    47.32N 97.72W
07/15/2007  E0.75 INCH       STEELE             ND   TRAINED SPOTTER

&&

KRAMLICH
Local storm report, Jul 15, 7:06 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
706 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             PAGE                    47.16N 97.57W
07/15/2007  E1.00 INCH       CASS               ND   TRAINED SPOTTER

            REPORT OF QUARTER SIZE HAIL AND LARGE BRANCHES BROKEN.

&&

KRAMLICH
Local storm report, Jul 15, 7:11 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
711 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             GALESBURG               47.27N 97.41W
07/15/2007  E1.00 INCH       TRAILL             ND   LAW ENFORCEMENT

0645 PM     TSTM WND DMG     HOPE                    47.32N 97.72W
07/15/2007                   STEELE             ND   LAW ENFORCEMENT

            REPORT OF QUARTER SIZE HAIL...1.5 INCHES OF RAIN AND FULL
            GROWN PINE TREES BROKEN IN HALF.

0645 PM     HAIL             PAGE                    47.16N 97.57W
07/15/2007  E1.75 INCH       CASS               ND   LAW ENFORCEMENT

0645 PM     HAIL             1 S PAGE                47.14N 97.57W
07/15/2007  E1.75 INCH       CASS               ND   LAW ENFORCEMENT

&&

KRAMLICH
Local storm report, Jul 15, 7:47 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
747 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     10 W KINDRED            46.65N 97.23W
07/15/2007                   CASS               ND   TRAINED SPOTTER

            SPOTTER REPORTED A POSSIBLE FUNNEL CLOUD. HE WAS LOCATED
            10 MILES WEST OF KINDRED OR ON THE INTERSECTION OF HWY 46
            AND I-29 AND WAS LOOKING WEST.

&&

KRAMLICH
Local storm report, Jul 15, 8:14 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
814 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     NON-TSTM WND GST 5 E SHELDON             46.59N 97.39W
07/15/2007  M62 MPH          RANSOM             ND   TRAINED SPOTTER

            ERIC WHITHALL MEASURE TSTM WIND GUST OF 62MPH.

&&

KRAMLICH
Local storm report, Jul 15, 8:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
815 PM CDT SUN JUL 15 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             MCLEOD                  46.39N 97.30W
07/15/2007  E1.75 INCH       RANSOM             ND   TRAINED SPOTTER

&&

KRAMLICH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:20 PM CDTTornado WarningFGFCass, Ransom40 min
Jul 15, 7:29 PM CDTSevere Thunderstorm WarningFGFRamsey, Towner61 min
Jul 15, 7:58 PM CDTTornado WarningFGFRansom, Richland23 min
Jul 15, 8:40 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Steele65 min
Jul 15, 8:45 PM CDTSevere Thunderstorm WarningFGFCass, Traill60 min
Jul 15, 9:29 PM CDTTornado WarningFGFCass31 min
Jul 15, 9:49 PM CDTTornado WarningFGFRansom26 min
Jul 15, 10:12 PM CDTTornado WarningFGFRansom, Richland, Sargent48 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.